Antibiotic-associated Diarrhea

The bacteria Clostridium difficile is responsible for an increase in serious diarrhea and colitis, which has recently doubled in the U.S. and is even higher in some areas of Canada. Signs of C. difficile infection include watery diarrhea, fever, abdominal pain and tenderness, and nausea. This is especially a problem for the elderly, debilitated, or immunosuppressed. Antibiotic use - especially clindamycin, broad-spectrum penicillins, cephalosporins, and quinolones - can disrupt the normal bacterial balance in the gastrointestinal tract, allowing C. difficile to overgrow. C. difficile produces a toxin that can cause illness ranging from mild diarrhea to life-threatening pseudomembranous colitis, and is spread by spores which are present in feces and are relatively resistant to alcohol and other antiseptics. Good handwashing is therefore essential, especially by health care workers who have had contact with contaminated feces or environmental surfaces. Proton pump inhibitors (omeprazole, Nexium, Prevacid) seem to increase the risk of infection in patients taking antibiotics. To prevent C. difficile diarrhea, the use of broad-spectrum antibiotics should be limited.